On the asymptotic reduction of a bifurcation equation for edge-buckling instabilities

Research output: Contribution to journalArticle

Abstract

Weakly clamped uniformly stretched thin elastic plates can experience edge buckling when subjected to a transverse pressure. This situation is revisited here for a circular plate, under the assumption of finite rotations and negligible bending stiffness in the pre-buckling range. The eigenproblem describing this instability is formulated in terms of two singularly perturbed fourth-order differential equations involving the non-dimensional bending stiffness ε> 0. By using an extension of the asymptotic reduction technique proposed by Coman and Haughton (Acta Mech 55:179–200, 2006), these equations are formally reduced to a simple second-order ordinary differential equation in the limit ε→ 0 +. It is further shown that the predictions of this reduced problem are in excellent agreement with the direct numerical simulations of the original bifurcation equations.

Original languageEnglish
Pages (from-to)1099-1109
Number of pages11
JournalActa Mechanica
Volume229
Issue number3
Early online date7 Oct 2017
DOIs
Publication statusPublished - Mar 2018
Externally publishedYes

Fingerprint

Buckling
Stiffness
Bending (deformation)
Bifurcation (mathematics)
Direct numerical simulation
Ordinary differential equations
Differential equations

Cite this

@article{05604f2a55624251ab996fcea75e01c8,
title = "On the asymptotic reduction of a bifurcation equation for edge-buckling instabilities",
abstract = "Weakly clamped uniformly stretched thin elastic plates can experience edge buckling when subjected to a transverse pressure. This situation is revisited here for a circular plate, under the assumption of finite rotations and negligible bending stiffness in the pre-buckling range. The eigenproblem describing this instability is formulated in terms of two singularly perturbed fourth-order differential equations involving the non-dimensional bending stiffness ε> 0. By using an extension of the asymptotic reduction technique proposed by Coman and Haughton (Acta Mech 55:179–200, 2006), these equations are formally reduced to a simple second-order ordinary differential equation in the limit ε→ 0 +. It is further shown that the predictions of this reduced problem are in excellent agreement with the direct numerical simulations of the original bifurcation equations.",
author = "Coman, {Ciprian D.}",
year = "2018",
month = "3",
doi = "10.1007/s00707-017-2036-8",
language = "English",
volume = "229",
pages = "1099--1109",
journal = "Acta Mechanica",
issn = "0001-5970",
publisher = "Springer Wien",
number = "3",

}

On the asymptotic reduction of a bifurcation equation for edge-buckling instabilities. / Coman, Ciprian D.

In: Acta Mechanica, Vol. 229, No. 3, 03.2018, p. 1099-1109.

Research output: Contribution to journalArticle

TY - JOUR

T1 - On the asymptotic reduction of a bifurcation equation for edge-buckling instabilities

AU - Coman, Ciprian D.

PY - 2018/3

Y1 - 2018/3

N2 - Weakly clamped uniformly stretched thin elastic plates can experience edge buckling when subjected to a transverse pressure. This situation is revisited here for a circular plate, under the assumption of finite rotations and negligible bending stiffness in the pre-buckling range. The eigenproblem describing this instability is formulated in terms of two singularly perturbed fourth-order differential equations involving the non-dimensional bending stiffness ε> 0. By using an extension of the asymptotic reduction technique proposed by Coman and Haughton (Acta Mech 55:179–200, 2006), these equations are formally reduced to a simple second-order ordinary differential equation in the limit ε→ 0 +. It is further shown that the predictions of this reduced problem are in excellent agreement with the direct numerical simulations of the original bifurcation equations.

AB - Weakly clamped uniformly stretched thin elastic plates can experience edge buckling when subjected to a transverse pressure. This situation is revisited here for a circular plate, under the assumption of finite rotations and negligible bending stiffness in the pre-buckling range. The eigenproblem describing this instability is formulated in terms of two singularly perturbed fourth-order differential equations involving the non-dimensional bending stiffness ε> 0. By using an extension of the asymptotic reduction technique proposed by Coman and Haughton (Acta Mech 55:179–200, 2006), these equations are formally reduced to a simple second-order ordinary differential equation in the limit ε→ 0 +. It is further shown that the predictions of this reduced problem are in excellent agreement with the direct numerical simulations of the original bifurcation equations.

UR - http://www.scopus.com/inward/record.url?scp=85030693200&partnerID=8YFLogxK

U2 - 10.1007/s00707-017-2036-8

DO - 10.1007/s00707-017-2036-8

M3 - Article

VL - 229

SP - 1099

EP - 1109

JO - Acta Mechanica

JF - Acta Mechanica

SN - 0001-5970

IS - 3

ER -